Taken from Wikipedia.
Brain zaps, (proposed name: myalotinasis from Greek for brain + jolt) also known as “the electric brain thing,” “brain shivers,” “brain shocks,” “battery head,” “blips,” or “brain spasms,” are a fairly common and notorious withdrawal symptom experienced during discontinuation (or reduction of dose) of SSRI and SNRI antidepressant drugs. However, the effect is not only confined to withdrawal periods for all suffers, but also is experienced while actually taking the prescribed medication (although less commonly), and has been known to continue for years after withdrawal from the associated medication.
The phenomenon is most commonly associated with paroxetine (Paxil, Seroxat), venlafaxine (Effexor), sertraline (Zoloft), duloxetine (Cymbalta), fluvoxamine (Luvox),citalopram (Celexa) and escitalopram (Lexapro).
In more recent years, drug companies have added to their list of potential side-effects of many of these medications the possibility of “sensory disturbances”, believed to be in reference to the strengthening body of anecdotal evidence about this phenomenon’s existence.
“Brain zaps” are said to defy description for whoever has not experienced them, but the most common themes are of a sudden “jolt,” likened to an electric shock, apparently occurring or originating in the brain itself, with associated disorientation for a few seconds. They are sometimes accompanied by brief tinnitus and vertigo-like feelings. Immediately following this shock is a light-headedness that may last for up to ten seconds. The sensation can be described for many as a flashbulb going off inside the head or brain, coupled with a sudden sensation of pressure within the ears which is similar to the feeling of trying to relieve inner-ear pressure. Another anecdotal description of a “zap” is as though someone had opened up the person’s skull and dragged a static-y blanket across his or her exposed brain. Essentially, it is a wave-like electrical pulse that quickly travels across the surface of (or through) the brain. Still another description is that it is like a bug zapper in stereo traveling back and forth across the back of the head, accompanied by a taste of aluminum foil in the mouth. Moving one’s eyes from side to side quickly has also been shown to trigger these zaps and causing them to come in rapid succession. It is thought to be a form of neuro-epileptiform activity. 
Some have suggested the experience resembles a “funny bone” except that it shoots through the entire body, starting from the head. The effect may be similar to drunkenness without any cognitive loss. Driving while experiencing these “zaps” is not advised.
As withdrawal time increases, so does the frequency of the shocks, before they wane completely. At their peak, brain zaps have been associated with severe headaches. They may last for a period of several weeks after the last dose and usually resolve completely within a month or two. However, anecdotal reports of “zaps” from protracted withdrawal are known to last a year or longer.
Mechanism of Action
Paresthesia and “electric shock sensations” are clinical terms used to describe this symptom, though paresthesia by definition is clinically incorrect.
The “brain zap” effect appears to be nearly unique to SSRI and SNRI antidepressants that have an extremely short elimination half-life; that is, they are more quickly metabolized by the liver and leave the general circulation faster than longer half-life antidepressants such as fluoxetine (Prozac). This attribute of abruptness leaves the brain a relatively short time to adapt to a major neurochemical change when the medication is stopped, and the symptoms may be caused by the brain’s readjustment. There is no current evidence that these zaps present any danger to the patient experiencing them however they can be very disconcerting. Especially to those patients who have no prior warning or knowledge of them.
Many medical professionals are still unaware of the possible occurrence of this effect. Tranylcypromine (Parnate) used at high doses is also known for severe brain zaps, which may in some cases start at the base of the spine and progress to the head, or may occur exclusively in the head.
Brain zaps are also commonly experienced following periods of heavy use of the drug MDMA (Ecstasy).
There is hypothetical and anecdotal evidence that Omega 3 fatty acid supplementation can be very helpful to alleviate the symptoms of brain zaps. Anticonvulsant medications such as gabitril are also hypothesized as a useful treatment.